Alert archive / California / Flash Flood Watches in 2012

Flash Flood Watch 2, NWS San Diego, CA

July 14, 2012Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Jul 14, 2012, 9:43 AM PDT for Riverside County, San Diego County, California. It took effect at Jul 14, 2012, 12:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2012, 9:43 AM PDT (16:43 UTC)
In effect from
Jul 14, 2012, 12:00 PM PDT
Expired
Jul 14, 2012, 6:55 PM PDT
In force
7 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WGUS66 KSGX 141643
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
943 AM PDT SAT JUL 14 2012

...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR THE RIVERSIDE 
AND SAN DIEGO COUNTY MOUNTAINS AND ADJACENT DESERTS...

.RESIDUAL MOISTURE...STRONG AFTERNOON HEATING...AND WEAK WINDS
ALOFT WILL SUPPORT STRONG THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
SLOW MOVING STORMS COULD PRODUCE VERY HEAVY RAIN AND LOCAL FLASH
FLOODING ON THE DESERT SLOPES OF THE MOUNTAINS AND ADJACENT DESERTS.

CAZ056-058-061-062-150045-
/O.NEW.KSGX.FF.A.0002.120714T1900Z-120715T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
943 AM PDT SAT JUL 14 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...COACHELLA VALLEY...RIVERSIDE 
  COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO 
  COUNTY MOUNTAINS. 

* THIS AFTERNOON THROUGH THIS EVENING

* EXCESSIVE RUNOFF FROM STRONG THUNDERSTORMS COULD PRODUCE
  FLOODING OF NORMALLY DRY CREEKS AND WASHES.

* RUNOFF FROM HIGHER MOUNTAIN SLOPES CAN PRODUCE DANGEROUS FLASH
  FLOODING FAR DOWNSTREAM OF THE HEAVIEST RAINFALL. MUD AND DEBRIS
  FLOWS IN RECENTLY BURNED AREAS OR ON STEEP TERRAIN MAY BLOCK...
  OR MAKE TRAVEL DIFFICULT ON SOME MOUNTAIN ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JAD
1 follow-up statement
940 
WGUS66 KSGX 150155
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
655 PM PDT SAT JUL 14 2012


CAZ056-058-061-062-150300-
/O.CAN.KSGX.FF.A.0002.000000T0000Z-120715T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
655 PM PDT SAT JUL 14 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS
BEEN CANCELLED. THE SHOWER AND THUNDERSTORMS IS STARTING TO WANE
THIS EVENING...AND WILL CONTINUE TO DECREASE THROUGH SUNSET.
THEREFORE...THE FLASH FLOOD WATCH IS CANCELLED.

$$

PALMER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Jul 14, 9:00 AM PDT, 43 minutes earlier.

Area forecast discussion, Jul 14, 9:00 AM PDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SAT JUL 14 2012

.SYNOPSIS...
LINGERING MOISTURE TODAY WILL CONTINUE A CHANCE OF STRONG
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...BUT GRADUAL DRYING AND
COOLING WILL PREVAIL THROUGH EARLY NEXT WEEK AS A TROUGH OF LOW
PRESSURE DEVELOPS ALONG THE WEST COAST. THE MARINE LAYER WILL DEEPEN
EARLY NEXT WEEK...KEEPING AREAS WEST OF THE MOUNTAINS SEASONALLY
COOL WITH MORE EXTENSIVE NIGHT AND MORNING LOW CLOUDS AND FOG.
WARMER AGAIN LATER NEXT WEEK AS THE TROUGH WEAKENS AND HIGH PRESSURE
EXPANDS ACROSS THE COUNTRY. MONSOONAL MOISTURE MAY RETURN BY NEXT
WEEKEND FOR A RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER STRATUS QUITE EXTENSIVE ALONG THE COAST AND OFFSHORE
THIS MORNING DESPITE THE WEAK SFC PRESSURE GRADIENTS. THE 12Z
MIRAMAR SOUNDING HAD A MODERATE 5 DEGREE C INVERSION BASED BEAR 1200
FT. MID-LEVEL WINDS HAD TURNED NORTHERLY...WHILE WINDS BELOW 10K FT
WERE LIGHT AND VARIABLE. PW WAS QUITE HIGH AT 1.6 INCH.

MAIN FORECAST ISSUE TODAY WILL BE THE POTENTIAL FOR THUNDERSTORMS IN
THE MTNS/DESERTS. DRYING WAS PRONOUNCED IN WATER VAPOR IMAGERY
ADVANCING FROM THE NW. THIS IS INDICATIVE OF DRYING ALOFT...BUT SFC
DEW POINTS WERE LOWER OVER NORTHERN PORTIONS OF THE CWA BY ABOUT 6
DEGREES C AS WELL. FARTHER SOUTH...OVER SAN DIEGO AND RIVERSIDE
COUNTIES...NO DRYING WAS INDICATED. IN ADDITION THE LOCAL WRF
FORECASTS LITTLE DEW POINT CHANGE IN THE 850-700 MB LAYER SOUTH OF
SAN BERNARDINO COUNTY THROUGH 00Z. MID-LEVEL WINDS WILL BE TURNING
WESTERLY AHEAD OF ANOTHER WEAK SHORTWAVE DROPPING SOUTH ALONG THE CA
COAST TODAY...BUT REMAIN WEAK. ABOVE 500 MBS...WINDS ARE NW AND
DRYING...WHICH OUR 12Z SOUNDING SHOWED.

IF MID/LOWER LEVEL DRYING IS DELAYED OVER EASTERN PORTIONS OF THE
FORECAST AREA TODAY...EXPECT ISOLD/SCT THUNDERSTORMS TO DEVELOP OVER
THE MTNS AND DRIFT INTO THE DESERTS WITH DIURNAL HEATING. DRAWING ON
DEEP SFC LAYER MOISTURE...THESE STORMS WILL BE CAPABLE OF VERY HEAVY
RAIN...HAIL...AND STRONG WINDS. WILL MONITOR THE SITUATION FOR
POSSIBLE FLASH FLOOD WATCH THIS AFTERNOON/EVENING. EVEN THOUGH
ISOLATED TSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE SAN
BERNARDINO COUNTY MTNS/DESERTS...DUE TO DRYING OVER THESE AREAS...
THE THREAT FOR FLOODING IS NOT AS HIGH AS IT APPEARS TO BE OVER THE
RIVERSIDE AND SAN DIEGO COUNTY MTNS/DESERTS. ELSEWHERE...SUNNY SKIES
AND SEASONALLY WARM.

A WEAK TROUGH OF LOW PRESSURE WILL PREVAIL ALONG THE WEST COAST
THROUGH NEXT WEEK. THIS WILL BRING CONTINUED DRYING UNDER WESTERLY
FLOW ALOFT AND COOLING AS ONSHORE FLOW AND THE MARINE LAYER
INCREASE. THE LOW WEAKENS AS HIGH PRESSURE EXPANDS ACROSS THE
WESTERN STATES LATER IN THE WEEK BRINGING WARMING...AND PERHAPS
ANOTHER SHOT OF MONSOONAL MOISTURE BY THE WEEKEND. BEFORE THE HIGH
EXPANDS OVER US...SOUTHERLY FLOW ALOFT BETWEEN THE TROUGH OF LOW
PRESSURE TO THE NORTHWEST AND THE HIGH PRESSURE TO THE EAST...MAY
BRING SOME MID/HIGH LEVEL MOISTURE OVER US FROM THE REMNANTS OF
HURRICANE FABIO WED NIGHT/THU. THE CURRENT FORECAST SHOWS SOME
INCREASE IN CLOUD COVER AND POPS SLIGHTLY ABOVE CLIMATOLOGY...BUT
NOT QUITE HIGH ENOUGH FOR PRECIPITATING WEATHER...SINCE THIS LOOKS
TO PASS OFF TO OUR NW.

&&

.AVIATION...
141600Z...COAST/VALLEYS...STRATUS WILL GRADUALLY RETREAT TO THE
COAST WITH MOST COASTAL AIRPORTS HAVING CLEARING BETWEEN 17Z AND
18Z. BASES WILL BE LOW...600-900 FT MSL WITH TOPS TO 1500 FT
MSL...AND LOCAL VIS OF 2-3 MI. STRATUS WILL RETURN TO COASTAL
AIRPORTS BETWEEN 03Z AND 06Z WITH LITTLE CHANGE TO CLOUD HEIGHTS AND
REMAIN UNTIL 17Z-18Z SUNDAY. STRATUS WILL LIKELY LINGER AT SOME
BEACHES SUNDAY AFTERNOON.

MTNS/DESERTS...SCATTERED TSTORMS ARE EXPECTED OVER THE MTNS AND
ADJACENT DESERTS 19Z-02Z...MAINLY FROM SAN JACINTO MOUNTAINS SOUTH
THROUGH THE SAN DIEGO COUNTY MTNS AND INTO NORTHERN BAJA
CALIFORNIA...BUT ISOLATED TSTORMS ARE POSSIBLE NEAR BIG BEAR/SAN
BERNARDINO MTNS AS WELL. BASES WILL BE 8000-9000 FT MSL WITH TOPS TO
40000 FT MSL. STRONG GUSTY SFC WINDS AND HAIL WILL BE POSSIBLE WITH
THESE STORMS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Jul 14, 8:06 AM PDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
806 AM PDT SAT JUL 14 2012

CAZ042-043-048-050-057-PZZ750-151500-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
806 AM PDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ055-060-151500-
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
806 AM PDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH EARLY EVENING. THUNDERSTORMS ARE CAPABLE OF FREQUENT AND
DANGEROUS CLOUD-TO GROUND LIGHTNING...GUSTY WINDS...HAIL...AND
HEAVY DOWNPOURS.

THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ056-058-061-062-151500-
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
806 AM PDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD POTENTIAL IS MODERATE. ISOLATED FLASH FLOODING IS
POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. THESE STORMS
WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...HAIL...STRONG
WINDS...AND FREQUENT...DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AREA FOR THIS
AFTERNOON.

JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:04 PM PDTSpecial Weather StatementSGXRiverside41 min
Jul 14, 3:26 PM PDTSpecial Weather StatementSGXRiverside19 min
Jul 14, 3:43 PM PDTFlash Flood WarningSGXRiverside80 min
Jul 14, 4:56 PM PDTSevere Thunderstorm WarningSGXSan Bernardino34 min

Nearby

Flash Flood Watches in California, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.